Virginia, 2005

Damaging Winds in Virginia, April 21, 2005

April 21, 2005 · NWS AKQ · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 21, 2:45 PM EST, 20 minutes earlier.

Area forecast discussion, Apr 21, 2:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT THU APR 21 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SFC BNDRY SURGING WEST ATTM WTH GUSTY E WNDS ALG THE COAST. THS
SFC BNDRY WL CONT TO TRACK W THRU THE NGT. CNVCTN ASSOC WTH UPR
IMPULSE IN OH VALLEY WL TRACK E...AND WTH BEST INSTBLTY ALG AND W
OF SFC BNDRY IN OUR AREA...TSTM CHCS WL BE CONFINED TO WRN AND SRN
AREAS THS EVE AND OVRNGT. WL LUK FOR ENHNCD CNVCTN ALG
INTERSECTION WTH SFC BNDRY WHERE BETTER LLVL CNVRGNC EXISTS. SFC
OW OVR NC WL PROVIDE ENHNCD LLVL CNVRGNC OVRNGT...AS SFC BNDRY
BEGINS TO MK PROGRESS BACK N AS WARM FRONT TWD DAYBREAK. BEST RAIN
CHCS SHFT TO NE NC...SE VA AND LWR MD TWD DAYBREAK. SFC BNDRY
CONTS ITS PROGRESS N THRU FRI...BUT SLOW GRDL PROCESS...AND LLVL
FRCG WK...SO CLOUDY...AND JUST SCT SHRA THRU THE DAY...AS SFC
WNDS SHFT FROM ONSHORE TO S AND SW FRI AND FRI NGT. WTH CLOUD CVR
AND SLOWLY SHIFTG WNDS...TEMPS IN UPR 50S AND 60S FRI.

STG UPR IMPULSE TRACKS OUT OF CANADA AND BECOMES AN UPR CUT OFF
OVR THE OH VALLEY FRI NGT AND SATURDAY...AND SOME CONFLICTING
SIGNALS AS FAR AS SVR WX PTNL. TIMING OF SFC BNDRY LUKS TO BE
MORNING AND EARLY AFTN...AND REGION NOT REALLY IN FAVORABLE REGION
OF UPR JET. LLJ MAX WELL AHD OF SFC DEW PT BNDRY...AND PRIMARY UPR
IMPULSE ROTATING ARND UPR CUT OFF TIMED FOR LTR SATURDAY. ALSO
INSTBLTY AND SHEAR NOT REALLY COLOCATED. BUT...RAPID BNDRY LYR
COOLING AND DRYING SHUD SUPPORT SOME LINE OF CNVCTN...WTH SCT SVR
WX PTNL...ATTM TIMED TO MOVE THRU CNTRL VA BY MIDDAY AND OFFSHORE
BY SUNSET. TEMPS SATURDAY WTH SOME BRKS IN CLOUD CVR INTO LWR/MID
70S SOUTH AND ARND 70 LWR MD AND NW AREAS.

UPR LOW MKS SLOW PROGRESS E...SO WTH MEAN UPR TROF AXIS W OF THE
REGION...AND STG DNWSLOPE FLO...THINK GDNC A LTL TOO PESSIMISTIC
WTH CLOUD CVR AND A LTL TOO COOL WTH TEMPS. STILL...UPR COLD POOL
IN VCNTY SUGG INSTBLTY CLOUDINESS AND SOME WDLY SCT CNVCTN
SUNDAY...EVEN WTH TEMPS ARND 60.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
UPR LOW GRDL LIFT N...AS TEMPS SLOWLY MODERATE. SOME CONSENSUS ON
AN UPR IMPULSE APPCHG IN THE WED/THU TIME FRAME...WTH SOME
UNCERTAINTY ON TIMING. STILL...GNRLY DEEP DOWNSLOPE FLO...SO PDS
OF CLOUD CVR AND SMALL CHCS FOR PRECIP MID TO LT NXT WK AT
BEST...WTH TEMPS CONTD A LTL BIT BELOW NORMAL.

&&

.AVIATION...
CONDS BECOMING MVFR AND IFR THIS EVENING IN TSTMS AND EVENTUALLY
JUST LOW CIGS WTH ONSHORE FLO FOR THE REST OF TNGT. IFR SLOWLY
TRENDING TO MVFR AND MRGNL VFR THRU FRI.

&&

.MARINE...
GUSTY ONSHORE WNDS LT THS AFTN INTO THS EVE REQUIRE SCA FOR SRN
CHES BAY AND CURRITUCK SND. NXT WDSPRD SCA PTNL LUKS TO BEGIN FRI
NGT AND SATURDAY WTH THE STG COLD FRNT APPCHG AND TRACKING THRU.
SEAS CUD BUILD UP TO 10 FT IN SOME ATLC WTRS SATURDAY AND SATURDAY NGT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVSY CHES BAY S OF NEW PT COMFORT AND
CURRITUCK SOUND.

&&

SHORT TERM...NS
LONG TERM...NS
AVIATION...REILLY
MARINE...REILLY
Hazardous weather outlook, Apr 21, 5:30 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
630 AM EDT THU APR 21 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
630 AM EDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Apr 21, 1:18 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT THU APR 21 2005

VAZ048-049-212030-
FLUVANNA-LOUISA-
INCLUDING THE CITY OF...LOUISA
218 PM EDT THU APR 21 2005

...SHOWERS AND THUNDERSTORMS ARE APPROACHING LOUISA AND FLUVANNA COUNTY...

AT 215 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS
AROUND CHARLOTTESVILLE...MOVING EAST AT 25 MPH. THE STORMS WILL
AFFECT LOUISA AND FLUVANNA COUNTIES THROUGH 315 PM.

HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 35 MPH CAN BE
EXPECTED IN THE THUNDERSTORMS. IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK
SAFE SHELTER UNTIL THE STORMS HAVE PASSED.

NS
Special weather statement, Apr 21, 2:00 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT THU APR 21 2005

VAZ061>063-069-212115-
CUMBERLAND-GOOCHLAND-HANOVER-POWHATAN-
INCLUDING THE CITIES OF...GOOCHLAND...ASHLAND
300 PM EDT THU APR 21 2005

...SHOWERS AND THUNDERSTORMS ARE AFFECTING THE VIRGINIA PIEDMONT...

AT 255 PM...RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS
OVER LOUISA AND FLUVANNA COUNTIES...MOVING EAST AT 30 MPH. THE
SHOWERS AND STORMS WILL AFFECT CUMBERLAND...GOOCHLAND...POWHATAN
AND WESTERN HANOVER COUNTIES THROUGH 4 PM.

HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 35 MPH CAN BE
EXPECTED IN THE THUNDERSTORMS. IF YOU ARE OUTSIDE AND CAN HEAR
THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING.  SEEK
SAFE SHELTER UNTIL THE STORMS HAVE PASSED.

NS
Special weather statement, Apr 21, 2:40 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT THU APR 21 2005

VAZ063-071>073-212030-
HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING WILLIAM VA-
340 PM EDT THU APR 21 2005

...GUSTY THUNDERSTORM MOVING THROUGH HANOVER COUNTY...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH GUSTY WINDS OVER ASHLAND...MOVING EAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR ASHCAKE...AND...ATLEE AT 345 PM
EDT...HANOVER AT 355 PM EDT...STUDLEY AT 410 PM EDT...ETNA MILLS AT
420 PM EDT...ENFIELD AT 425 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ALSO...EXPECT DANGEROUS CLOUD TO GROUND LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

CULLEN

The radar

The Norfolk radar (KAKQ), 102 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powhatan

When
April 21, 3:05 PM EST
Where
Powhatan County, Powhatan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
37.533, -77.933

Trees down west of the courthouse.

Thunderstorm Wind, Powhatan

When
April 21, 3:35 PM EST
Where
Powhatan County, 5 mi SE of Powhatan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
37.483, -77.867

Trees down.

Thunderstorm Wind, Richmond (C)

When
April 21, 3:50 PM EST
Where
Richmond (C) County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -77.450

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445916, 5445917, 5445918.